Wyoming, 2016

High Wind in Wyoming, January 29 to 30, 2016

January 29 to 30, 2016 · NWS CYS · 30 events in 4 counties and zones

A strong pressure gradient produced high winds for the wind prone areas of southeast Wyoming. Frequent gusts of 65 to 75 mph were observed.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced high winds for the wind prone areas of southeast Wyoming. Frequent gusts of 65 to 75 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 28, 9:05 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Jan 28, 9:05 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST THU JAN 28 2016

.SHORT TERM...(TONIGHT-FRIDAY NIGHT)
ISSUED AT 355 PM MST THU JAN 28 2016

THE MAIN WEATHER STORY OVER THE NEXT 24-36 HOURS WILL BE HIGH WINDS
ACROSS THE PRIMARY WIND CORRIDORS OF SOUTHEAST WYOMING. HIGHWAY OBS
ARE ALREADY SHOWING WIND GUSTS IN THE 40-50 MPH RANGE IN/AROUND ARL
AND BRX THIS AFTERNOON. A STRONG MIDLVL SHORTWAVE WILL SWEEP ACROSS
MT INTO THE DAKOTAS LATE TONIGHT...INCREASING HEIGHT GRADIENTS OVER
THE CWA. THE H85 CAG-CPR GRADIENT PEAKS AROUND 65 METERS BETWEEN 06
AND 12Z...AND COINCIDES WELL WITH THE GFS/NAM SHOWING UPWARDS OF 65
KTS BETWEEN H8-H7. CANNOT RULE OUT SOME GUSTS NEAR 80 MPH AT BRX IF
THESE WINDS BECOME TRAPPED BENEATH THE SURFACE INVERSION AS NAM/GFS
SOUNDINGS SUGGEST...SO THE MAIN CHANGE WAS TO RAMP UP WIND GUSTS IN
THE GRIDS. CONFIDENCE IS VERY HIGH WITH LOCAL GUIDANCE SHOWING A 90
TO 95 PERCENT PROBABILITY OF EXCEEDING WARNING CRITERIA. SUBSEQUENT
SHIFTS WILL NEED TO KEEP AN EYE ON LARAMIE/CHEYENNE ON FRIDAY. EVEN
THOUGH WINDS ALOFT SHOULD DECREASE WITH TIME...NEARLY DRY-ADIABATIC
LAPSE RATES ARE EXPECTED AFTER 15Z. PROGGED 45-55 KNOTS OVERHEAD IN
THE LATE MORNING IS CONCERNING. WE WILL LIKELY BE VERY CLOSE WITH A
FEW GUSTS TO 55 MPH...BUT PREFER TO SEE STRONGER DOWNWARD MOTION TO
GO WITH A WARNING ATTM. THERE WILL BE ANOTHER CHANCE BY LATE IN THE
AFTERNOON AS WINDS ALOFT INCREASE AGAIN...MAINLY OVER LARAMIE. WIND
WILL LULL SOME IN THE WIND PRONE IN THE AFTERNOON...BUT SHOULD STAY
STRONG AS THE CAG-CPR GRADIENT STAYS ABOVE 50 METERS. GRADIENTS ARE
EXPECTED TO INCREASE AGAIN FRIDAY NIGHT...YIELDING ANOTHER ROUND OF
WARNING-CRITERIA WINDS FOR ARLINGTON AND THE SOUTHERN LARAMIE RANGE
DURING THAT TIME. THE ORIENTATION OF THE GRADIENT WILL NOT BE QUITE
AS GOOD FOR BORDEAUX IN EVENT NUMBER TWO...BUT THEY SHOULD BE CLOSE
TOO WITH 50+ KTS ALOFT. CURRENT HIGH WIND WARNINGS ARE IN EXCELLENT
SHAPE...SO NO CHANGES NEEDED.

A TRICKY TEMPERATURE FORECAST FOR FRIDAY. IT SHOULD BE WARM FOR THE
MOST PART AS WINDS/LOW-LEVEL MIXING SHOULD YIELD LOWS IN THE MIDDLE
TO UPPER 30S TONIGHT. IT WILL NOT TAKE MUCH TO GET INTO THE 40S/50S
OVER THE HIGH PLAINS...BUT THE GFS/NAM ARE IN GOOD AGREEMENT WITH A
COLD FROPA BETWEEN 12Z-18Z. 700 HPA TEMPS FALL FROM +2C TO -2C THRU
THE DAY...SO THAT WILL BE AN INHIBITING FACTOR. OPTED TO TRIM HIGHS
BACK A DEGREE OR TWO FOR THIS REASON. FINALLY...PRECIP CHANCES WILL
BE ON THE INCREASE LATE FRI NIGHT/SAT MORNING AS A STRONG SHORTWAVE
APPROACHES THE AREA. MORE DETAILS IN THE EXTENDED DISCUSSION
BELOW.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 355 PM MST THU JAN 28 2016

THE BULK OF THE IMPACTS DURING THIS PERIOD WILL BE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK WEEK. SO MUCH OF THE ATTENTION TODAY WERE
SPENT ON THESE PERIODS. THE INITIAL CONCERN WILL BE THE HIGH WIND
EVENT ONGOING ACROSS THE USUAL LOCATIONS IN THE WIND CORRIDOR
SATURDAY MORNING. LLVL GRADIENTS REMAIN AT CRITICAL THRESHOLDS AT
LEAST THRU SUNRISE SATURDAY. WOULD NOT BE SURPRISED IF THESE STRONG
WINDS BLEED OVER INTO SATURDAY MORNING...BUT NO CHANGES MADE WITH
THIS FORECAST PACKAGE. THE LLVL GRADIENT BREAKS UP SATURDAY MORNING
A STRONG COLD FRONT APPROACHES.

ATTENTION THEN SHIFTS...TO SNOW EVENT 1 OF 2. QUICK-MOVING LEAD
SHORTWAVE ACCELERATES EAST ON THE NOSE OF A STRONG PACIFIC
JET...SLAMMING INTO THE SOUTHEAST WYOMING MOUNTAINS AND ADJACENT
HIGH VALLEY/FOOTHILLS LOCATIONS LATE FRIDAY NT AND CONTINUES THRU
SATURDAY AND INTO SATURDAY NT. 40-50 KNOTS OF MOIST H7 FLOW WILL
MAKE FOR EFFICIENT SNOW PRODUCTION ESPECIALLY IN AND AROUND WEST
SLOPES. A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE LOCATIONS.
ELSEWHERE...EXPECT SOME LIGHT SNOW DURING THE DAY ON SATURDAY ALONG
THE LLVL BAROCLINIC BAND ALONG AND JUST BEHIND THE PASSAGE OF A
STRONG COLD FRONT. THIS COLD FRONT WILL PUSH INTO NRN ZONES SATURDAY
MORNING AND THRU THE ENTIRE CWA BY SUNSET SATURDAY.

12Z MODELS STILL DISAGREE SOME ON JUST HOW MUCH THAT THIS FIRST SNOW
EVENT LINGERS INTO SUNDAY BUT ARE SHOWING TRENDS THAT HAVE ADDED TO
CONFIDENCE. FOR THE PAST SEVERAL DAYS...THE EURO HAS CONSISTENTLY
HELD ONTO A BAND OF SNOW ACROSS THE INTERSTATE 80 CORRIDOR ON
SUNDAY...WHILE THE GFS HAS SHIFTED ALL OF THE SNOW SOUTH INTO
COLORADO. WELL...ON THE 12Z RUNS...THE GFS/NAM SOLUTIONS CONTINUE TO
SHIFT THE BULK OF THE SNOW SOUTH ACROSS COLORADO SUNDAY...WHILE THE
EURO HAS TRENDED THAT DIRECTION AS WELL. AM NOT COMPLETELY CONFIDENT
ON ONE SOLUTION OVER THE OTHER...BUT THINK AT THE VERY MINIMUM
SNOWFALL COVERAGE/RATES WILL BE MUCH LESS...IF AT ALL FOR SUNDAY.

ROUND 2 OF SNOW SHOULD ARRIVE LATE SUNDAY NT AND CONTINUE INTO
TUESDAY MORNING AS THE MAIN UPPER LOW SPINS TOWARDS THE FOUR
CORNERS. LLVL PRESSURE FALLS AHEAD OF THIS SYSTEM WILL STRENGTHEN
EASTERLY/NORTHEASTERLY UPSLOPE FLOW ESPECIALLY DURING THE DAY ON
MONDAY. THIS WILL BE THE PERIOD THAT THE MAJORITY OF THE CWFA WILL
WANT TO KEEP A CLOSE EYE ON AS IT HAS THE POTENTIAL TO CARRY
SIGNIFICANT IMPACTS ON TRAVEL. ALTHOUGH SNOWFALL ACCUMULATION
SPECIFICS ARE IN QUESTION...WHATS NOT IS THE FACT THAT ACCUMULATING
SNOW WILL OCCUR AND TRAVEL IMPACTS ARE EXPECTED. THOSE WILL TRAVEL
PLANS WILL WANT TO KEEP A CLOSE EYE TO THIS PERIOD.

SATURDAY WILL THE FINAL WARM DAY OF THE PERIOD...WITH HIGHS REACHING
THE 30S WEST AND 40S TO NR 50 EAST. TEMPERATURES WILL TREND MUCH
COOLER SUN-WED WITH HIGHS ONLY REACHING THE TEENS WEST AND AND 20S
TO NR 30 EAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 904 PM MST THU JAN 28 2016

VFR CONDITIONS EXPECTED NEXT 24 HOURS WITH INCREASING WINDS. WIND
GUSTS COULD BE PRETTY STRONG FRIDAY MID MORNING INTO THE
AFTERNOON. WILL NEED TO WATCH CLOSELY AS WE COULD SEE CLOSE TO
50KT GUSTS AT KRWL...KLAR AND KCYS.

&&

.FIRE WEATHER...
ISSUED AT 355 PM MST THU JAN 28 2016

HIGH WIND WARNINGS HAVE BEEN ISSUED FOR THE WIND PRONE LOCATIONS OF
SOUTHEAST WYOMING FROM TONIGHT THROUGH SATURDAY MORNING. WIND GUSTS
IN EXCESS OF 65 MPH CAN BE EXPECTED. OTHERWISE...GUSTY WINDS SHOULD
OCCUR ACROSS MUCH OF THE AREA ON FRIDAY AFTERNOON. SNOW WILL RETURN
TO THE AREA OVER THE WEEKEND THROUGH EARLY NEXT WEEK. NO MAJOR FIRE
WEATHER CONCERNS WITH THE UPCOMING COLD/WET WEATHER PATTERN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
     NIGHT FOR WYZ111>114.

     HIGH WIND WARNING UNTIL 6 AM MST SATURDAY FOR WYZ106-110-116-117.

NE...NONE.
&&

SHORT TERM...CLH
LONG TERM...CAH
AVIATION...GCC
FIRE WEATHER...CLH
Hazardous weather outlook, Jan 28, 3:50 PM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MST THU JAN 28 2016

WYZ101>119-292300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
350 PM MST THU JAN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS ARE LIKELY OVER THE WIND PRONE LOCATIONS OF SOUTHEAST
WYOMING FROM LATE TONIGHT THROUGH SATURDAY MORNING. WIND GUSTS OF
65 TO 75 MPH ARE LIKELY. HIGH WIND WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MULTIPLE WEATHER DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE AREA
THIS WEEKEND INTO EARLY NEXT WEEK. LIGHT SNOW WILL DEVELOP IN THE
MOUNTAINS AS EARLY AS FRIDAY NIGHT...AND SPREAD ACROSS THE REST OF
SOUTHEAST WYOMING ON SATURDAY. THE SNOW MAY BECOME HEAVY AT TIMES
OVER THE MOUNTAINS AND ADJACENT VALLEYS ON SATURDAY WHERE A WINTER
STORM WATCH HAS BEEN POSTED. A SECOND...STRONGER SYSTEM WILL MOVE
OUT OF THE FOUR CORNERS AND INTO THE CENTRAL HIGH PLAINS BY EARLY
NEXT WEEK. WHILE THE TRACK OF THIS STORM REMAINS UNCERTAIN...THERE
IS INCREASING CONFIDENCE IN WIDESPREAD ACCUMULATING SNOW FOR MUCH
OF THE AREA ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-292300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
350 PM MST THU JAN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MULTIPLE WEATHER DISTURBANCES ARE EXPECTED TO MOVE ACROSS THE AREA
THIS WEEKEND INTO EARLY NEXT WEEK. A FAST MOVING STORM SYSTEM WILL
BRING A CHANCE OF LIGHT SNOW TO PORTIONS OF THE WESTERN NEBRASKA
PANHANDLE ON SATURDAY. A SECOND...STRONGER SYSTEM WILL MOVE OUT
OF THE FOUR CORNERS AND INTO THE CENTRAL HIGH PLAINS BY EARLY NEXT
WEEK. WHILE THE TRACK OF THIS STORM REMAINS UNCERTAIN...THERE IS
INCREASING CONFIDENCE IN WIDESPREAD ACCUMULATING SNOW FOR MUCH OF
THE AREA ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CLH

In the hours before

Local storm report, Jan 29, 2:46 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
246 AM MST FRI JAN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     NON-TSTM WND GST 7 NW ARLINGTON          41.66N 106.31W
01/29/2016  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT SITE AT HALLECK RIDGE. SUSTAINED WIND 45 MPH.

&&

SML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 29, 3:40 AM MST to 6:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 29/0535 MST.

High Wind, North Snowy Range Foothills

When
January 29, 4:00 AM MST to 6:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/0435 MST.

High Wind, North Snowy Range Foothills

When
January 29, 4:10 AM MST to 12:10 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/0810 MST.

High Wind, South Laramie Range

When
January 29, 4:35 AM MST to 7:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/0455 MST.

High Wind, North Snowy Range Foothills

When
January 29, 4:45 AM MST to 3:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 29, 4:55 AM MST to 6:55 AM MST
Where
South Laramie Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 29/0555 MST.

High Wind, South Laramie Range

When
January 29, 5:10 AM MST to 6:40 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 29/0605 MST.

High Wind, South Laramie Range Foothills

When
January 29, 5:15 AM MST to 7:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured peak wind gusts of 58 mph or higher, with a peak gust of 78 mph at 29/0715 MST.

High Wind, South Laramie Range Foothills

When
January 29, 5:15 AM MST to 9:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 29/0715 MST.

High Wind, South Laramie Range Foothills

When
January 29, 5:30 AM MST to 7:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mil post 353 measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/0710 MST.

High Wind, South Laramie Range

When
January 29, 5:40 AM MST to 5:45 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Hynds Lodge Road measured peak wind gusts of 58 mph.

High Wind, South Laramie Range

When
January 29, 5:50 AM MST to 7:20 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
County Official
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 30 mph or higher, with a peak gust of 62 mph at 29/0650 MST.

High Wind, South Laramie Range

When
January 29, 6:00 AM MST to 7:05 AM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 29/0640 MST.

High Wind, South Laramie Range

When
January 29, 6:05 AM MST to 7:20 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 29/0715 MST.

High Wind, South Laramie Range Foothills

When
January 29, 7:20 AM MST to 7:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured peak wind gusts of 60 mph.

High Wind, South Laramie Range Foothills

When
January 29, 8:45 AM MST to 1:25 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 29/1030 MST.

High Wind, South Laramie Range Foothills

When
January 29, 10:00 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 29, 11:25 AM MST to 12:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1210 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 29, 12:50 PM MST to 3:10 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 29/1340 MST.

High Wind, North Snowy Range Foothills

When
January 29, 1:05 PM MST to 6:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 29, 4:15 PM MST to 8:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 29/1830 MST.

High Wind, North Snowy Range Foothills

When
January 29, 4:15 PM MST to 8:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 29/1635 MST.

High Wind, South Laramie Range

When
January 29, 4:30 PM MST to 8:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 29/1725 MST.

High Wind, North Snowy Range Foothills

When
January 29, 4:35 PM MST to 5:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 29/1655 MST.

High Wind, North Snowy Range Foothills

When
January 29, 5:10 PM MST to 9:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 29/1810 MST.

High Wind, North Snowy Range Foothills

When
January 29, 6:00 PM MST to 8:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1820 MST.

High Wind, South Laramie Range

When
January 29, 6:50 PM MST to 9:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 29/2125 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 29, 7:05 PM MST to 7:35 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 29/1930 MST.

High Wind, North Snowy Range Foothills

When
January 29, 7:40 PM MST to 8:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 29/1955 MST.

High Wind, North Snowy Range Foothills

When
January 30, 1:20 AM MST to 2:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/0125 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616563, 617136, 616569, 617147, 617139, 617141, 617140, 617149, 617153, 617152, 617143, 617146, 617144, 617145, 617155, 617150, 617154, 617132, 616564, 617137, 616570, 617134, 617142, 617133, 617131, 616567, 617148, 616566, 617138, 617135.